Nagoya Mathematical Journal

On planar Cremona maps of prime order

Tommaso de Fernex

Full-text: Open access


This paper contains a new proof of the classification of prime order elements of $\Bir(\P^2)$ up to conjugation. The first results on this topic can be traced back to classic works by Bertini and Kantor, among others. The innovation introduced by this paper consists of explicit geometric constructions of these Cremona transformations and the parameterization of their conjugacy classes. The methods employed here are inspired to [4], and rely on the reduction of the problem to classifying prime order automorphisms of rational surfaces. This classification is completed by combining equivariant Mori theory to the analysis of the action on anticanonical rings, which leads to characterize the cases that occur by explicit equations (see [28] for a different approach). Analogous constructions in higher dimensions are also discussed.

Article information

Nagoya Math. J., Volume 174 (2004), 1-28.

First available in Project Euclid: 27 April 2005

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14E07: Birational automorphisms, Cremona group and generalizations


de Fernex, Tommaso. On planar Cremona maps of prime order. Nagoya Math. J. 174 (2004), 1--28.

Export citation


  • M. Alberich-Caraminana, Geometry of the Plane Cremona Maps , Lectures Notes in Math., Springer-Verlag, Berlin, 1769 (2002).
  • L. Autonne, Reserches sur les groupes d'ordre fini contenus dans le groupe Cremona , J. Math. Pures et Appl. (1885).
  • W. Barth, C. Peters and A. Van de Ven, Compact Complex Surfaces, Ergebnisse der Mathematik und ihrer Grenzgebiete, Springer-Verlag, Berlin, 4 (1984).
  • L. Bayle and A. Beauville, Birational involutions of $\mathbbP^2$ , Asian J. Math., 4(1) (2000), 11–18.
  • A. Beauville, On Cremona transformations of prime order , Preprint available at ArXiv:math.AG/0402037.
  • E. Bertini, Ricerche sulle trasformazioni univoche involutorie nel piano , Annali di Mat., 8 (1877), 244–286.
  • A. Bottari, Sulla razionalità dei piani multipli $\x,y,\sqrt[n]F(x,y)\$ , Ann. Mat. Pura Appl., Serie III, 2 (1899), 277–296.
  • A. Calabri, On rational and ruled double planes (2002, Ann. Mat. Pura Appl., 181(4) ), 365–387.
  • ––––, On rational cyclic triple planes (2001, Preprint).
  • G. Castelnuovo and F. Enriques, Sulle condizioni di razionalità dei piani doppi , Rend. del Circ. Mat. di Palermo, 14 (1900), 290–302.
  • T. de Fernex and L. Ein, Resolution of indeterminacy of pairs , in Algebraic Geometry, a Volume in Memory of Paolo Francia, eds. M. Beltrametti et al., de Gruiter (2002).
  • W. Engel, Invariante Divisorensharen dei endlichen Gruppen von Cremonatransformationen , J. Reine Angew. Math., 196 (1956), 59–66.
  • T. Fujita, Classification theories of polarized varieties , London Mathematical Society Lecture Note Series, 155, Cambridge Univ. Press , Cambridge (1990).
  • M. H. Gizatullin, Rational $G$-surfaces , Izv. Akad. Nauk SSSR Ser. Mat., 44(1) (1980), 110–144, 239.
  • L. Godeaux, Une représentation des transformations birationnelles du plan et de l'espace , Acad. Roy. Belgique. Cl. Sci. Mém. Coll. in $8\sp \circ$. (2), 24(2) (1949), 31.
  • R. Hartshorne, Algebraic geometry, Graduate Texts in Mathematics, No. 52, Springer-Verlag, New York (1977), xvi+496.
  • T. Hosoh, Automorphism groups of quartic del Pezzo surfaces , J. Algebra, 185(2) (1996), 374–389.
  • ––––, Automorphism groups of cubic surfaces , J. Algebra, 192(2) (1997), 651–677.
  • S. Kantor, Theorie der endlichen Gruppen von eindeutigen Transformationen in der Ebene, Mayer & Müller, Berlin (1895).
  • M. Koitabashi, Automorphism groups of generic rational surfaces , J. Algebra, 116(1) (1988), 130–142.
  • J. Kollár and S. Mori, Birational geometry of algebraic varieties, With the collaboration of C. H. Clemens and A. Corti, Translated from the 1998 Japanese original, Cambridge University Press, Cambridge (1998), viii+254.
  • Yu. I. Manin, Rational surfaces over perfect fields. II. , Math. USSR Sb., 1 (1967), 141–168.
  • ––––, Cubic forms: algebra, geometry, arithmetic, Translated from Russian by M. Hazewinkel, North-Holland Mathematical Library, Vol. 4, North-Holland Publishing Co., Amsterdam (1974), vii+292.
  • R. Miranda and U. Persson, On extremal rational elliptic surfaces , Math. Z., 193(4) (1986), 537–558.
  • S. Mori, Threefolds whose canonical bundles are not numerically effective , Ann. of Math. (2), 116(1) (1982), 133–176.
  • B. Segre, The non-singular cubic surface , Oxford University Press, Oxford (1942).
  • A. Wiman, Zur theorie der endlichen gruppen von birazionalen transformationen in der ebene , Math. Ann., 4 (1897).
  • D.-Q. Zhang, Automorphisms of finite order on rational surfaces , With an appendix by I. Dolgachev, J. Algebra, 238(2) (2001), 560–589.
  • ––––, Automorphisms of finite order on Gorenstein del Pezzo surfaces , Trans. Amer. Math. Soc., 354(12) (2002), 4831–4845.